Journal of Logic, Language and Information

, Volume 14, Issue 4, pp 445–455

Scope Dominance with Upward Monotone Quantifiers

Article

Abstract

We give a complete characterization of the class of upward monotone generalized quantifiers Q1 and Q2 over countable domains that satisfy the scheme Q1xQ2y φ → Q2yQ1x φ. This generalizes the characterization of such quantifiers over finite domains, according to which the scheme holds iff Q1 is ∃ or Q2 is ∀ (excluding trivial cases). Our result shows that in infinite domains, there are more general types of quantifiers that support these entailments.

Keywords

generalized quantifier monotonicity scope dominance 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer Science + Business Media, Inc. 2005

Authors and Affiliations

  1. 1.Israeli Institute of TechnologyIsrael
  2. 2.University of HaifaIsrael

Personalised recommendations